Texas, 2011

High Wind in Texas, February 19 to 20, 2011

February 19 to 20, 2011 · NWS MAF · 2 events in 1 county or zone

Increased westerly flow aloft over the region resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Increased westerly flow aloft over the region resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 19, 4:31 AM MST, 29 minutes earlier.

Area forecast discussion, Feb 19, 4:31 AM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 AM CST SAT FEB 19 2011

.DISCUSSION...
PLEASE SEE THE 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
WIDESPREAD IFR CIGS ARE PRESENT CURRENTLY ALONG AND EAST OF THE
PECOS RIVER THIS MORNING...WITH AREAS OF IFR VSBYS ALONG THE EDGE
OF THIS STRATUS DECK WHERE THE SURFACE T/TD SPREADS HAVE COLLAPSED.
THIS MOISTURE ISN'T VERY DEEP OR THICK AND WE EXPECT CONDITIONS
TO IMPROVE TO VFR BY MID MORNING. SURFACE WINDS WILL PICK UP A BIT
THEREAFTER AS A WEAKENING LOW LEVEL JET MIXES DOWN...WITH SOUTH TO
SOUTHWEST WINDS OF 10 TO 20 KTS PREVAILING AFTER 18Z. A RETURN OF
MVFR WITH PATCHY IFR CIGS/VSBYS IS A GOOD BET AT KMAF AND KFST AFT
06Z TONIGHT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 8 AM TO 5 PM MST SUNDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 11 PM MST SUNDAY
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

     RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MST THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ.

     WIND ADVISORY FROM 2 AM TO 8 PM MST SUNDAY FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

TX...RED FLAG WARNING FROM 9 AM CST /8 AM MST/ TO 6 PM CST /5 PM MST/
     SUNDAY FOR THE FOLLOWING ZONES... ANDREWS...BIG BEND AREA...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GUADALUPE MOUNTAINS...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...PECOS...PRESIDIO VALLEY...REEVES COUNTY
     AND UPPER TRANS PECOS...UPTON...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...WINKLER.

     FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON
     FOR THE FOLLOWING ZONES... BORDEN...GLASSCOCK...HOWARD...
     MITCHELL...REAGAN...SCURRY...TERRELL.

     HIGH WIND WARNING FROM 6 PM CST /5 PM MST/ THIS EVENING TO
     MIDNIGHT CST /11 PM MST/ SUNDAY NIGHT FOR THE FOLLOWING
     ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM NOON CST /11 AM MST/ TODAY TO 9 PM CST /8
     PM MST/ THIS EVENING FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...VAN
     HORN AND HIGHWAY 54 CORRIDOR.

     WIND ADVISORY FROM 3 AM TO 9 PM CST SUNDAY FOR THE FOLLOWING
     ZONES... LOVING...REEVES COUNTY AND UPPER TRANS PECOS...VAN
     HORN AND HIGHWAY 54 CORRIDOR.

&&

70
Hazardous weather outlook, Feb 19, 4:46 AM MST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 AM CST SAT FEB 19 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-192115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
546 AM CST SAT FEB 19 2011 /446 AM MST SAT FEB 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS ARE FORECAST FOR THE
GUADALUPE...APACHE...AND DAVIS MOUNTAINS AREAS THIS AFTERNOON AND
TONIGHT. A HIGH WIND WARNING IS IN EFFECT FOR THESE AREAS TONIGHT.

THE COMBINATION OF A VERY DRY AIRMASS...UNSEASONABLY WARM
TEMPERATURES...GUSTY WINDS...AND HIGH FIRE DANGER WILL RESULT IN
CONDITIONS FAVORING RAPID FIRE GROWTH AND SPREAD ACROSS THE
GUADALUPE...DAVIS...AND APACHE MOUNTAINS THIS AFTERNOON AND
EVENING. A RED FLAG WARNING IS IN EFFECT FOR THE MOUNTAINS OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG AND GUSTY SOUTHWEST WINDS ARE FORECAST FOR THE MOUNTAINS
AND ADJACENT PLAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO SUNDAY.
A HIGH WIND WARNING IS IN EFFECT FOR THE MOUNTAINS SUNDAY...WHILE
A WIND ADVISORY IS IN EFFECT FOR THE PLAINS OF SOUTHEASTERN NEW
MEXICO AND THE UPPER TRANS PECOS OF WEST TEXAS SUNDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
February 19, 5:00 AM MST to February 20, 12:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
February 20, 9:51 AM MST to 3:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS

Sustained winds of 40 mph or greater occurred in Guadalupe Pass for a few hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280453, 280452.